This could be a hormonal imbalance. The only way to find out is to see your doctor to be tested. The most common cause of this is a condition called polycystic ovary syndrome (PCOS). This is very common - up to 10% of all reproductive age women have PCOS. The diagnosis is made from examination to see the extent of excess hair growth, an ultrasound of the ovaries, and blood tests to look at various hormones including testosterone. If you are overweight, which is pretty common with this condition, then weight loss (does not need to be much, often just 5%-10% does the trick) often helps normalize periods. If weight loss does not work, or you are unable to lose weight, or are not overweight, then you will probably need medication.
Regarding your concern that medication will mess your system up more, this is not the case. The irregular periods are not due to medication, and are neither made worse nor cured by medication. However, many years of irregular periods means that you are not ovulating regularly. When that occurs, your ovaries makes estrogen, but not progesterone. Unopposed estrogen, which is what happens when women do not ovulate, can over time increase the risk of cancer of the uterus, or of suddenly starting to hemorrhage. Therefore, if you are not ovulating regularly and hence are not producing enough progesterone, you need to take medicine that will provide you with progesterone. Which medication to choose depends on your current wishes. For example, if you want to have a baby, you should take a fertility pill, since this will cause you to ovulate. Once you ovulate, your ovaries will make progesterone. On the other hand, if you do not want to be pregnant but want treatment for the acne and hair growth, the birth control pill is a great choice. It has a progesterone in it and so will protect the uterus from cancer. At the same time, since the birth control pill works by shutting off the signal to your ovaries from your brain, the ovaries will stop making testosterone and your acne and rate of hair growth will hopefully improve.
This is a common problem, for which I would recommend seeing your ObGyn or a Reproductive Endocrinologist to help decide which approach is best for you.
i was having the same problems as you..thas when my OB dx with PCOS and i was put on meds for it (metformin) ive been on it almost 1 yr now and my periods are very regular i just finished my gonal-f injections cycle and just waiting on my BFP hoping it will be here soon..i would talk to your doc. about it and see what he says. Good luck.
Have you had your thyroid checked??? Maybe you've got a hypoactive thyroid...
Yes, just as someone above mentioned, it's sounds as though you have PCOS (polycystic ovarian syndrome). Your doctor will need to do bloodwork-- and also, some doctors prefer an ultrasound of the ovaries to check for tiny cysts. Having PCOS is common in people who are insulin resistant, or have type II diabetes. Metformin (or Glucophage) will help you a lot.
PCOS and Hypothyroidism sometimes go hand-in-hand, so your doctor should check thyroid levels and antibodies as well. In my opinion, you should ask your gyn about this, or you could see an endocrinologist as well.
For lots more advice (and support if you are dx'ed or have questions), try this site:
thank u so much i'll schedule an appointment.
I did not have a period for 2 years and I got a lot of facial hair. I finally went to an endocronologist and found out that I had a tumor on my ovary. It was causing my hormone levels to be wrong. I had way too much testosterone in my system. I had my ovary removed and I have had a regular period since. That was 10 years ago. I was 17. I still have the facial hair. I was told that once the hair folical is activated, it does not go away. I would have to get laser hair removal done. I hope that this helps you. Good luck!
i have a period every month put i still have hair on my face. Please help